Michigan, 2017Lake-Effect Snow in Michigan, December 12, 2017
December 12, 2017 · NWS IWX · 3 events in 3 counties and zones
Bands of locally heavy lake effect snow created difficult travel and whiteout conditions on December 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of locally heavy lake effect snow created difficult travel and whiteout conditions on December 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 12, 1:14 AM EST, 46 minutes earlier.
Area forecast discussion, Dec 12, 1:14 AM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
114 AM EST Tue Dec 12 2017
.SYNOPSIS...
Issued at 1237 AM EST TUE Dec 12 2017
Heavy lake effect snow will continue to increase overnight and
will continue into Tuesday evening as very cold air spreads over
the region. Several inches of accumulation are expected along with
blowing and drifting snow especially north of Highway 30. The
snow should diminish Tuesday night but another fast moving clipper
will bring more snow chances mid week followed by another round of
lake effect snow showers. Warmer temperatures are expected this
weekend with highs in the mid to upper 30s expected.
&&
.SHORT TERM...(This Evening through Tuesday Night)
Issued at 327 PM EST Mon Dec 11 2017
...Deteriorating travel conditions tonight into Tuesday in some
areas...
Warnings and advisories were issued earlier. Will try to break
things down as several issues to contend with.
Tightly wound wave noted on water vapor over SE Iowa, with surface
reflection over NW Illinois. FGen band of precipitation attempting
to get going from NW Illinois to southern Lake MI. Hi res models
have been hinting at this much of the day, first being further south
in its initiation, but now inline with only a brief impact the next
couple of hours. Conditions will then remain dry until after 00Z as
the low passes south of US 24 with at least some light precip in its
wake. A few of the hi res models attempt to develop additional snow
on the immediate NW side of the low (deformation zone). Have opted
to broadbrush a 20 pop given increasing forcing over the area as it
passes with punt to evening shift to monitor trends.
Arctic front will sweep in overnight, bringing a rather pronounced
lake response that may be a bit sluggish to initiate with track of
the surface low, but once underway should get rather intense in some
areas as several bands eventually consolidate into a few stronger
bands towards 12Z Tues. Headlines have been put into effect at 1 am
EST, but potential would exist that impacts may be somewhat delayed
until after 9Z. Will let eve shift monitor trends. By 12Z Tues
impressive setup commences with Lake Superior connection and winds
howling well inland at 20 to possibly 30 mph with locally higher
gusts. NAM -2 km ThetaE Lapse rates approach -3 over SE Lk Michigan
and are around -1 well inland, suggesting a rather robust lake
response and moderate to locally heavy snow showers well inland.
Several models eventually consolidate one strong band from Cass
County MI into parts of LaGrange and Noble county, possibly into the
Ft Wayne Metro area. Given higher confidence further NW opted to
increase to a warning in several counties, but keep a buffer for
advisory headlines from Marshall to Allen counties with the greatest
threat for impacts being north of US 30. Could see a need for
upgrades to warning in some of these counties, especially Kosciusko
southeast. In addition, an advisory could be needed on Tuesday in
LaPorte county as secondary band could develop and impact the
county. Favorable alignment of DGZ and max omega all point
towards intense snow rates of 1 to 2 inches or possibly more in
an hour during the peak of the event Tuesday. Snow amounts
have generally been left untouched, with confidence in final
alignment of heavier bands precluding increase in totals. Potential
exists for easily over a foot of snow in some locations. Have also
expanded blowing snow further downwind with areas of whiteout
conditions possible even in the advisory areas.
Conditions should slowly improve Tuesday night, but still at least
some light to moderate snowfall will be occuring along with
diminishing winds to keep conditions hazardous. Parts of the
headlines may be able to be removed by this point (if not a bit
sooner).
&&
.LONG TERM...(Wednesday through Monday)
Issued at 327 PM EST Mon Dec 11 2017
Another clipper system will pivot southeast through the Lower Great
Lakes bringing additional snow chances later Wednesday morning
through Wednesday evening. Track of this upper wave and associated
sfc reflection favor areas north of US 30 for better snow chances
when main warm advection/fgen forcing overspreads. A quick look at
model cross sections also reveal some reduced static stability just
above the frontogenetic layer, which when combined with decent
moisture for a clipper (near 3 g/kg at 850 mb), could help generate
a narrow swath of moderate snow (2-4"). Again, best chances appear
to be north of US 30, though there is still room for subtle
adjustments (north or south) at this forecast range. As a result,
opted to hold close to more conservative amounts/PoPs populated by
the 12z initialization. There is also an outside chance for some
freezing drizzle along and southwest of US 30 by later Wednesday
afternoon and evening given some mid level saturation concerns.
However, not enough confidence to include in grids/zones at this
time.
Cold/active northwest flow will persist into Thursday and Friday as
several more lower amplitude shortwaves progress through. The result
will be additional snow shower chances, mainly in nw IN/sw Lower MI
where thermal profiles will remain favorable for at least light lake
effect snow showers/flurries behind each wave.
A deamplifying flow pattern will bring in some slightly milder air
by this weekend, but will also open the door for stronger pacific
energy to bring a more widespread/heavier precipitation maker
through the Ohio Valley or Great Lakes. Models are all over the
place at this range resulting in a low confidence forecast Saturday
and beyond.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 110 AM EST Tue Dec 12 2017
Lake effect pcpn finally starting to make its way into southwest
lower Michigan and northern Indiana. This trend should continue
with increasing coverage next several hours. Mid level moisture
initially lacking and with only weak lift there are some reports
of DZ/FZDZ. Expecting this only to last for an hour or two before
colder air and deeper moisture arrive and pcpn changes over to all
snow. Light to moderate snow expected at times through this
evening. Heavier snow will be confined to narrow channels of snow
bands that models have wavering across the region through the
period. This makes for a difficult TAF trying to time the bands
through terminals. Previous forecast had a good handle on timing
and added some additional timing/tempo groups but variable
aviation conditions expected. Radar today will be valuable tool
to monitoring where the lowest restrictions will be.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 7 AM EST Wednesday for INZ014-
016>018.
Winter Storm Warning until 7 AM EST Wednesday for INZ004>006-008.
Lakeshore Flood Advisory until 3 PM CST this afternoon for
INZ003.
MI...Winter Storm Warning until 7 AM EST Wednesday for MIZ077>079.
Lakeshore Flood Advisory until 4 PM EST this afternoon for
MIZ077.
OH...NONE.
LM...Gale Warning until 7 PM EST this evening for LMZ043-046.
&&
SYNOPSIS...Lashley
SHORT TERM...Fisher
LONG TERM...Steinwedel
AVIATION...Lashley
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Dec 11, 3:42 PM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
342 PM EST Mon Dec 11 2017
INZ004>006-008-014-016>018-MIZ077>079-122045-
St. Joseph IN-Elkhart-Lagrange-Noble-Marshall-Kosciusko-Whitley-
Allen IN-Berrien-Cass MI-St. Joseph MI-
342 PM EST Mon Dec 11 2017
This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.
.DAY ONE...This afternoon and Tonight
Lake effect snow is expected to develop tonight and could become
heavy after midnight. For the latest information, see our current
winter weather product.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Significant lake effect snow accumulations and strong winds are
possible Tuesday into Tuesday night, especially over northwest and
north central Indiana and southwest lower Michigan. For the latest
information, see our current winter weather product.
More snow is possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ007-009-MIZ080-081-OHZ001-002-004-005-122045-
Steuben-De Kalb-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
342 PM EST Mon Dec 11 2017
This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.
.DAY ONE...This afternoon and Tonight
Lake effect snow showers will develop mainly after midnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for snow showers and light accumulations Tuesday.
More snow is possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ003-012-013-015-020-022>027-032>034-OHZ015-016-024-025-122045-
La Porte-Starke-Pulaski-Fulton IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Paulding-Putnam-Van Wert-
Allen OH-
342 PM EST Mon Dec 11 2017 /242 PM CST Mon Dec 11 2017/
This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.
.DAY ONE...This afternoon and Tonight
Lake effect snow is expected to develop tonight, but should remain on
the lighter side. Slippery roads will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
There is a chance for snow showers and light accumulations Tuesday.
More snow is possible Wednesday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-122045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
342 PM EST Mon Dec 11 2017
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...This afternoon and Tonight
Gale force winds up to 40 knots are expected to develop tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Gale force winds are expected through Tuesday evening. Conditions
hazardous to small craft are likely late Tuesday night into
Wednesday and possibly again late in the week.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
In the hours before
Local storm report, Dec 11, 9:14 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 PM EST MON DEC 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM SNOW SAINT JOSEPH 42.10N 86.49W
12/11/2017 M2.0 INCH BERRIEN MI TRAINED SPOTTER
3 HOUR TOTAL 2".
&&
KMBLake-Effect Snow, Berrien
- When
- December 12, 2:00 AM EST to 10:00 PM EST
- Where
- Berrien forecast zone
- Reported by
- Broadcast Media
Periods of heavy lake effect snow on December 12th led to total snowfall accumulations ranging between 2 and 7 inches across the county. There was a report of 5.5 inches of snow near Paw Paw. Intense snowfall rates and wind gusts to 35 mph also reduced visibilities leading to whiteout conditions and numerous accidents.
Lake-Effect Snow, Cass
- When
- December 12, 2:00 AM EST to 10:00 PM EST
- Where
- Cass forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.915, -85.993 (the zone’s center; the record gives no point)
Periods of heavy lake effect snow on December 12th led to total snowfall accumulations ranging between 4 and 10 inches across the county. There was a report of 9.5 inches of snow near Dowagiac. Intense snowfall rates and wind gusts to 35 mph also reduced visibilities leading to whiteout conditions and numerous accidents.
Lake-Effect Snow, St. Joseph
- When
- December 12, 2:00 AM EST to 10:00 PM EST
- Where
- St. Joseph forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 41.914, -85.528 (the zone’s center; the record gives no point)
Periods of heavy lake effect snow on December 12th led to total snowfall accumulations ranging between 3 and 7 inches across the county. There was a report of 6.0 inches of snow near White Pigeon. Intense snowfall rates and wind gusts to 35 mph also reduced visibilities leading to whiteout conditions and numerous accidents.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Indiana, December 12, 20171 death · 8 events
- Winter Storm and Winter Weather in Vermont, December 12 to 13, 2017$180,000 · 16 events
- Winter Weather in West Virginia, December 12, 2017$100,000 · 1 event
- Winter Storm and Winter Weather in New York, December 12 to 13, 2017$65,000 · 9 events
- Heavy Snow and Winter Weather in New York, December 12 to 13, 201711 events
- High Wind in South Dakota, December 12 to 13, 201756 kt wind · 10 events
- Winter Weather in Ohio, December 12 to 13, 20176 events
- Winter Storm and Heavy Snow in Maine, December 12 to 13, 20175 events
- Winter Storm and Winter Weather in Massachusetts, December 12, 20174 events
- Cold in West Virginia, December 12 to 13, 20174 events
- Cold in Virginia, December 12 to 13, 20174 events
- Heavy Snow in New York, December 12 to 13, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724600, 724601, 724602.